Rebound headache


Also found in: Wikipedia.

Rebound headache

A type of primary headache caused by overuse of pain relievers. It is also known as analgesic abuse headache.
Mentioned in: Tension Headache
References in periodicals archive ?
In a follow-up phone call at 72 hours, one-third of subjects reported experiencing a rebound headache after leaving the ED, a rate Dr.
This results often in another type of headache called MOH (previously called rebound headache).
It's best to stop taking the painkillers if you are experiencing symptoms of rebound headache. Taking painkillers does not help tackle the root cause of any health problem.
Like all acute treatment--be it a simple analgesic, NSAID, caffeine-containing compound, butalbital, ergotamine, or opioid--too-frequent use of triptans can produce medication-overuse headache, also referred to as rebound headache. In general, try to limit the use of agents for acute migraine, whether prescription or over-the-counter, to no more than 2 days a week to avoid this consequence.
Overusing any pain medication, over-the-counter or prescription, can cause a rebound headache once it's stopped.
It is also possible to get recurrent headaches by using pain killers containing codeine or caffeine, which cause a rebound headache when you stop them quickly after regular use.
The cure involves stopping these medications, which sounds simple until you factor in the rebound headache, which can last four days.
Going without caffeine spells "rebound headache" for migraineurs who regularly consume caffeine-laden coffee, tea, soft drinks or over-the-counter pain medications that contain caffeine.
Educate patient and family about avoiding overuse as may cause rebound headache.
(NSAIDs like Celebrex, ibuprofen and naproxen are considered low risk for the development of rebound headache.) In actuality, this constant cycle of medication is causing the next headache.